Analysis of Benzonatate Overdoses Among Adults and Children from 1969–2010 by the United States Food and Drug Administration

@article{McLawhorn2013AnalysisOB,
  title={Analysis of Benzonatate Overdoses Among Adults and Children from 1969–2010 by the United States Food and Drug Administration},
  author={Melinda W McLawhorn and M. Goulding and Rajdeep Gill and T. Michele},
  journal={Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy},
  year={2013},
  volume={33}
}
To augment the December 2010 United States Food and Drug Administration (FDA) Drug Safety Communication on accidental ingestion of benzonatate in children less than 10 years old by summarizing data on emergency department visits, benzonatate exposure, and reports of benzonatate overdoses from several data sources. 
Impact of a drug safety communication on the severity of benzonatate exposures reported to poison centers
Identify if publication of the 2010 drug safety communication (DSC) regarding benzonatate was associated with a decrease in the incidence of severe benzonatate poisonings reported to United StatesExpand
Management of Acute Cough in Children: Where Do We Go From Here?
TLDR
Honey and topical use of aromatic oils have limited evidence of efficacy, but may have the greatest margin of safety for treatment of acute cough in children. Expand
Pediatric post‐marketing safety systems in North America: assessment of the current status
It is critical to have pediatric post‐marketing safety systems that contain enough clinical and epidemiological detail to draw regulatory, public health, and clinical conclusions. The pediatricExpand
Arrhythmogenic Antitussive: A Case of Pediatric Benzonatate Overdose With Torsades de Pointes, Cardiac Arrest, and Complete Recovery Without Neurologic Deficits.
TLDR
The case of a 14-year-old female who ingested 14 capsules containing 200 mg benzonatate with torsades de pointes is reported, which represents the only reported benzoneatate overdose with torches de pointe, as well as theonly reported pediatric benzon atate ingestion complicated by cardiac arrest with full recovery. Expand
Central nervous system toxicity.
Central nervous system toxicity caused by xenobiotic exposure is a common reason for presentation to the emergency department. Sources of exposure may be medicinal, recreational, environmental, orExpand
A 17-Year-Old Girl With Cough—Pulseless After Drug Overdose
TLDR
An 17-year-old girl with a history of depression, but no prescribed antidepressants, arrives to the emergency department (ED) in cardiac arrest after swallowing 12 tablets of a medication, rapidly developed generalized convulsions and then became apneic. Expand
Cardiac Arrest Due to Benzonatate Overdose
TLDR
Ingestion of benzonatate, a widely prescribed antitussive, may pose a risk to patients due to the potential for rapid development of life-threatening adverse events and limited treatment options in the overdose setting, not only in children but also in adults. Expand
Using Web Services to Link Electronic Clinical Records to Pharmacovigilance Databases
TLDR
The present work aims to demonstrate the efforts towards in-situ applicability of EMMARM, which aims to provide real-time information about the pharmacovigilance status of individual drugs and their adverse events to the individual patients. Expand
Benzonatate Toxicity: Nothing to Cough At.

References

SHOWING 1-10 OF 12 REFERENCES
Use of codeine- and dextromethorphan-containing cough remedies in children. American Academy of Pediatrics. Committee on Drugs.
TLDR
Education of patients and parents about the lack of proven antitussive effects of cough and cold preparations and the potential risks of these products is needed. Expand
Benzonatate Ingestion Reported to the National Poison Center Database System (NPDS)
TLDR
A median dose of 200 mg or greater suggests a potential for producing serious outcomes in a benzonatate exposure and a prospective study to better evaluate potential HCF triage criteria such as dosage, age, or preexisting conditions may be warranted. Expand
Two fatalities resulting from Tessalon (benzonatate).
TLDR
Two fatal cases involving Tessalon (benzonatate) were quantitated by ultraviolet (UV) and high performance liquid chromatography (HPLC) and believed to be the first reported cases involving this compound. Expand
Benzonatate overdose associated with seizures and arrhythmias.
TLDR
Seizures and cardiac arrest are possible following an acute ingestion of benzonatate and an analytical method to identify and quantify benzon atate in human plasma is reported. Expand
Cardiac arrest with residual blindness after overdose of Tessalon® (benzonatate) perles.
TLDR
Ingestion of Tessalon®, a seemingly innocuous and widely prescribed antitussive, may pose a risk to patients due to its potential for the rapid development of life-threatening adverse events and limited treatment options in the overdose setting. Expand
An empiric integrative approach to the management of cough: ACCP evidence-based clinical practice guidelines.
TLDR
Algorithms that provide a "road map" that the clinician can follow are useful and are presented for acute, subacute, and chronic cough. Expand
Evaluation and Overview of the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance Project (NEISS-CADES)
TLDR
Assessment of the performance of the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance project (NEISS-CADES) from January 1, 2004 through December 31, 2004 shows detailed and timely information on outpatient ADEs treated in EDs and identifies specific drugs and circumstances associated with these injuries. Expand
2008 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 26th Annual Report
TLDR
The near real-time, always current status of NPDS represents a national resource to collect and monitor US poisoning exposure cases and information calls, providing a model public health surveillance system for all types of exposures, public health event identification, resilience response and situational awareness tracking. Expand
The pharmacology of cough.
TLDR
The pathophysiological mechanisms of cough and the implications of this research for the development of novel antitussive drugs will be discussed. Expand
Tessalon (benzonatate) package insert
  • Available from http://www.accessdata.fda.gov/drugsatfda_docs/label/2011/011210s053lbl.pdf. Accessed March
  • 2010
...
1
2
...